Texas, 2005

Drought in Texas, August 28, 2005 to August 13, 2006

August 28, 2005 to August 13, 2006 · NWS AMA · 20 events in 20 counties and zones

A severe drought caused damage to crops and livestock across the Texas panhandle and lasted for nearly a year.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$360,000
Crop damage
$230 million
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe drought caused damage to crops and livestock across the Texas panhandle and lasted for nearly a year.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 27, 3:18 PM CST, 8 hours 42 minutes earlier.

Area forecast discussion, Aug 27, 3:18 PM CST, 8 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
418 PM CDT SAT AUG 27 2005

.DISCUSSION...
PANHANDLES PRIMED FOR ANOTHER ACTIVE EVENING AND EARLY MORNING. SURFACE
BOUNDARIES FORMED BY COLLAPSING THUNDERSTORMS ARE VISIBLE ON
RADAR...WITH ONE IN PARTICULAR MOVING SOUTHWEST ACROSS THE PANHANDLES
TOWARD AMARILLO. SHORT WAVE ENERGY ALSO EVIDENT IN SATELLITE IMAGERY
AND BASED OFF CONVECTION IN SOUTHEAST COLORADO. DEW POINTS WITHIN
THE PAST FEW HOURS WERE HOVERING NEAR 70 DEGREES IN THE EXTREME
NORTHEAST PANHANDLES WITH MID 50S TO 60S ACROSS THE REST OF THE CWA.
THIS MORNINGS SOUNDING DID SHOW DECENT LL DRYING IN THE DRY SLOT
REGION EVIDENT ON THE WV IMAGERY...BUT MOISTURE IS ABUNDANT IN THE
MID LEVELS AND SHOULD SEE CONTINUED MOISTURE ADVECTION FROM THE
NORTH. SO THE AREA SHOULD BE PLENTY JUICY TO SUPPORT THUNDERSTORMS.
HIGHEST INSTABILITY WILL ONCE AGAIN EXIST OVER THE CENTRAL TO EASTERN
PANHANDLES...SO THINKING STORMS SHOULD HAVE A GOOD CHANCE TO DEVELOP
ESPECIALLY ALONG THE WEAK COLD FRONT MOVING INTO THE NORTHEAST
PANHANDLES FROM KANSAS. STORMS ALREADY PUSHING TOWARD THE OKLAHOMA
PANHANDLE FROM SOUTHEAST COLORADO...SO THINKING THAT ACTIVITY WILL
HAVE NO TROUBLE PROGRESSING ACROSS THE CWA ESPECIALLY AS THE STORMS
MOVE INTO THE MORE MOIST AND UNSTABLE AIR. AM CONCERNED THAT A FEW
STORMS WILL REACH SEVERE LEVELS AS THEY DID LAST NIGHT WITH HAIL AND
WINDS THE PRIMARY THREAT...BUT EXPECTING MOST CAUSE FOR CONCERN TO BE
HEAVY RAIN. DID REVAMP POP AND WX GRIDS IN THE SHORT TERM TO SHOW
MORE CONFIDENCE IN THE WHEN AND WHERE OF THE STORMS...WITH HIGH POPS
FOR MOST OF THE CWA. TEMP AND WIND GRIDS LOOKED FINE FOR MOST OF THE
PACKAGE SO CHANGED LITTLE IN THESE AREA.

SIMILAR SYNOPTIC PATTERN IN PLACE FOR SUNDAY. MORE NORTHWEST FLOW
ALOFT WITH EMBEDDED SHORT WAVE ENERGY WILL BRING ANOTHER ROUND OF
CONVECTION TOMORROW AFTERNOON AND INTO MONDAY MORNING. UPPER TROUGH
THEN MOVES INTO THE PACIFIC NW AND SQUEEZES THE SOUTHWESTERN HIGH SO
THAT THE PANHANDLES ENDS UP IN A NORTH TO NORTHEAST FLOW REGIME.
SHOULD MEAN PRECIP CHANCES WILL BE LIMITED...SO LEFT THE DRIER
FORECAST FOR MONDAY NIGHT THROUGH WEDNESDAY. COLD FRONT THEN PROGGED
TO MOVE INTO THE NORTHWEST PANHANDLES WEDNESDAY AFTERNOON...BUT
MODELS A BIT UNSURE HOW TO HANDLE THE FRONT INTO THURSDAY. DGEX WANTS
TO STALL THE FRONT OVER THE CENTRAL PANHANDLES WHERE THE GFS LIMITS
THE PROGRESSION TO THE NORTHWEST ZONES AND QUICKLY WEAKENS THE FRONT
BY THURSDAY. COULD SEE SOME POST-FRONTAL PRECIP THURSDAY MORNING SO
INTRODUCED SLIGHT CHANCE POPS. OTHERWISE...NO CHANGES IN THE EXTENDED
GRIDS FOR NOW. MAINLY FOCUSED ON SHORT TERM PACKAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                63  84  61  85 /  70  40  40  30
BEAVER OK                  63  89  63  87 /  70  20  20  20
BOISE CITY OK              60  87  57  88 /  50  30  20  20
BORGER TX                  64  86  62  86 /  70  40  30  30
BOYS RANCH TX              63  85  60  86 /  70  40  30  30
CANYON TX                  64  84  61  85 /  70  40  40  30
CLARENDON TX               65  85  64  85 /  70  40  40  30
DALHART TX                 60  86  59  88 /  50  30  30  30
GUYMON OK                  62  89  61  88 /  60  20  20  20
HEREFORD TX                63  84  60  87 /  70  40  40  40
LIPSCOMB TX                65  87  64  87 /  70  30  30  30
PAMPA TX                   64  85  63  85 /  70  40  30  30
SHAMROCK TX                67  87  66  87 /  70  40  30  30
WELLINGTON TX              67  88  66  87 /  70  40  40  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

08/14
Hazardous weather outlook, Aug 27, 12:00 PM CST, 12 hours before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SAT AUG 27 2005

OKZ001>003-TXZ001>020-281100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SAT AUG 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. ANOTHER UPPER LEVEL
DISTURBANCE WILL MOVE ACROSS THE REGION LATE THIS AFTERNOON AND
TONIGHT...HELPING TO INITIATE THUNDERSTORMS. A FEW STORMS COULD
BECOME SEVERE...RESULTING IN WIND GUSTS OF 60 MPH AND HAIL UP
TO THE SIZE OF NICKELS. A GREATER CONCERN WILL BE THE HEAVY RAIN
POTENTIAL GIVEN THE SLOW MOVEMENT OF THE STORMS AND MOIST SOILS
ACROSS PARTS OF THE PANHANDLES.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH MONDAY MORNING AS A
SERIES OF DISTURBANCES MOVE ACROSS THE REGION. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

NUNEZ

In the hours before

Special weather statement, Aug 27, 8:08 PM CST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
908 PM CDT SAT AUG 27 2005

TXZ016-280230-
DEAF SMITH TX-
908 PM CDT SAT AUG 27 2005

...STRONG THUNDERSTORM IN DEAF SMITH COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 16 MILES NORTHWEST OF BOOTLEG AT
908 PM CDT...MOVING NORTHEAST AT 15 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN DEAF SMITH COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.
Local storm report, Aug 27, 8:40 PM CST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
940 PM CDT SAT AUG 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     HAIL             13 N ADRIAN             35.46N 102.66W
08/27/2005  0.75 INCH        OLDHAM             TX   TRAINED SPOTTER

            PEA TO PENNY SIZE HAIL AND VERY HEAVY RAIN

&&

LG
Local storm report, Aug 27, 8:45 PM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
945 PM CDT SAT AUG 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     13 W ADRIAN             35.28N 102.89W
08/27/2005  70 MPH           OLDHAM             TX   TRAINED SPOTTER

&&

LG
Local storm report, Aug 27, 10:55 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
1155 PM CDT SAT AUG 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     13 W ADRIAN             35.28N 102.89W
08/27/2005  70 MPH           OLDHAM             TX   TRAINED SPOTTER

0937 PM     HAIL             13 N ADRIAN             35.46N 102.66W
08/27/2005  0.75 INCH        OLDHAM             TX   TRAINED SPOTTER

            PEA TO PENNY SIZE HAIL AND VERY HEAVY RAIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 drought. Local standard time, as filed.

Drought, Armstrong

When
August 28, 12:00 AM CST to August 13, 11:59 PM CST
Where
Armstrong forecast zone
Property damage
$18,000
Crop damage
$12 million
Reported by
GOVT OFFICIAL
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

Drought, Carson

When
August 28, 12:00 AM CST to August 13, 11:59 PM CST
Where
Carson forecast zone
Property damage
$18,000
Crop damage
$12 million
Reported by
GOVT OFFICIAL
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

Drought, Collingsworth

When
August 28, 12:00 AM CST to August 13, 11:59 PM CST
Where
Collingsworth forecast zone
Property damage
$18,000
Crop damage
$12 million
Reported by
GOVT OFFICIAL
Coordinates
34.965, -100.270 (the zone’s center; the record gives no point)

Drought, Dallam

When
August 28, 12:00 AM CST to August 13, 11:59 PM CST
Where
Dallam forecast zone
Property damage
$18,000
Crop damage
$12 million
Reported by
GOVT OFFICIAL
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Drought, Deaf Smith

When
August 28, 12:00 AM CST to August 13, 11:59 PM CST
Where
Deaf Smith forecast zone
Property damage
$18,000
Crop damage
$12 million
Reported by
GOVT OFFICIAL
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

Drought, Donley

When
August 28, 12:00 AM CST to August 13, 11:59 PM CST
Where
Donley forecast zone
Property damage
$18,000
Crop damage
$12 million
Reported by
GOVT OFFICIAL
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

Drought, Gray

When
August 28, 12:00 AM CST to August 13, 11:59 PM CST
Where
Gray forecast zone
Property damage
$18,000
Crop damage
$12 million
Reported by
GOVT OFFICIAL
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

Drought, Hansford

When
August 28, 12:00 AM CST to August 13, 11:59 PM CST
Where
Hansford forecast zone
Property damage
$18,000
Crop damage
$12 million
Reported by
GOVT OFFICIAL
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

Drought, Hartley

When
August 28, 12:00 AM CST to August 13, 11:59 PM CST
Where
Hartley forecast zone
Property damage
$18,000
Crop damage
$12 million
Reported by
GOVT OFFICIAL
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Drought, Hemphill

When
August 28, 12:00 AM CST to August 13, 11:59 PM CST
Where
Hemphill forecast zone
Property damage
$18,000
Crop damage
$12 million
Reported by
GOVT OFFICIAL
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

Drought, Hutchinson

When
August 28, 12:00 AM CST to August 13, 11:59 PM CST
Where
Hutchinson forecast zone
Property damage
$18,000
Crop damage
$12 million
Reported by
GOVT OFFICIAL
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Drought, Lipscomb

When
August 28, 12:00 AM CST to August 13, 11:59 PM CST
Where
Lipscomb forecast zone
Property damage
$18,000
Crop damage
$12 million
Reported by
GOVT OFFICIAL
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

Drought, Moore

When
August 28, 12:00 AM CST to August 13, 11:59 PM CST
Where
Moore forecast zone
Property damage
$18,000
Crop damage
$12 million
Reported by
GOVT OFFICIAL
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Drought, Ochiltree

When
August 28, 12:00 AM CST to August 13, 11:59 PM CST
Where
Ochiltree forecast zone
Property damage
$18,000
Crop damage
$12 million
Reported by
GOVT OFFICIAL
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

Drought, Oldham

When
August 28, 12:00 AM CST to August 13, 11:59 PM CST
Where
Oldham forecast zone
Property damage
$18,000
Crop damage
$12 million
Reported by
GOVT OFFICIAL
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

Drought, Potter

When
August 28, 12:00 AM CST to August 13, 11:59 PM CST
Where
Potter forecast zone
Property damage
$18,000
Crop damage
$12 million
Reported by
GOVT OFFICIAL
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Drought, Randall

When
August 28, 12:00 AM CST to August 13, 11:59 PM CST
Where
Randall forecast zone
Property damage
$18,000
Crop damage
$12 million
Reported by
GOVT OFFICIAL
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Drought, Roberts

When
August 28, 12:00 AM CST to August 13, 11:59 PM CST
Where
Roberts forecast zone
Property damage
$18,000
Crop damage
$12 million
Reported by
GOVT OFFICIAL
Coordinates
35.839, -100.813 (the zone’s center; the record gives no point)

Drought, Sherman

When
August 28, 12:00 AM CST to August 13, 11:59 PM CST
Where
Sherman forecast zone
Property damage
$18,000
Crop damage
$12 million
Reported by
GOVT OFFICIAL
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

Drought, Wheeler

When
August 28, 12:00 AM CST to August 13, 11:59 PM CST
Where
Wheeler forecast zone
Property damage
$18,000
Crop damage
$12 million
Reported by
GOVT OFFICIAL
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528146, 5528147, 5528148, 5528149, 5528150, 5528151, 5528152, 5528153, 5528154, 5528155, 5528156, 5528157, 5528158, 5528159, 5528160, 5528161, 5528162, 5528230, 5528231, 5528232.